Hail, Nemaha
- When
- March 19, 4:53 PM CST
- Where
- Nemaha County, 0.69 mi N of Corning
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -96.030
Scattered t-storms produced quarter size hail across Brown County during the evening of March 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered t-storms produced quarter size hail across Brown County during the evening of March 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 19, 2:29 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 329 PM CDT Thu Mar 19 2020 .SHORT TERM...(This evening through Friday) Issued at 324 PM CDT Thu Mar 19 2020 The region undergoes a rapid change from summer to winter weather in the next 24 hours. As of 20Z, still monitoring far northern and northeastern Kansas near the triple point of an rapidly advancing dryline and warm front for convective development. The warm front current extends from near Hebron to Nebraska City, with the leading edge of the dryline extending southeastward from Republic to Lyon counties in low-level water vapor imagery. There is only a few more hours remaining before the warm, moist air is pushed east of the forecast area, and much of the severe weather with it. The west- to-east oriented CU field along and south of the warm front has become increasingly agitated in the last hour, with multiple convective cells developing and tracking northward over the front and into Nebraska. Despite ample destabilization in the warm sector ahead of the dryline, the veered wind profile ahead of the boundary minimizes the amount of convergence ahead of it. The lack of any appreciable CU along this boundary is a strong indication of just how little lift it is providing. Will continue to monitor the dryline as it moves through, but with continuing runs of the HRRR devoid of any significant convective signatures and satellite signatures very unimpressive, any threat along this line is INCREDIBLY conditional. The best severe threat is more likely closer to the warm front in southeast Nebraska. The overall warm sector CAPE/shear environment would support supercellular structures, if any storms do manage to form. Did cancel the eastern portion of the wind advisory for this afternoon given that the deepest mixing should be confined to areas along and west of the Flint Hills. The going wind advisory for this afternoon will likely be ended around 23 or 00Z depending on how fast conditions improve ahead of the approaching cold front. A very high fire danger also exists along and west of the Flint Hills this afternoon owing to deep mixing and RH values falling to 25 to 30 percent. As the upper level pattern shifts eastward, the surface low responds by advancing across the forecast area, dragging a sharp cold front across the region early tonight. Southwest winds lessen ahead of the front, but quickly increase out of the north to 20 to 30 mph with gusts over 40 mph at times through the night. Did issue a wind advisory for tonight with the combination of a strong pressure gradient and differential CAA through the BL keeping winds going throughout the night. Temperatures nose dive behind the front with the decaying deformation zone drifting through overnight as well. Can't rule out some light precip as this band of moisture moves through, but impacts should be negligible. Wind chills by Friday morning fall into the single digits to teens and temperatures only recover into the 20s to low 30s during the day. .LONG TERM...(Friday night through Thursday) Issued at 324 PM CDT Thu Mar 19 2020 After a cold start to the weekend, a moderating pattern settles in through the middle of the week with multiple rounds of precipitation possible. The mean west coast longwave trough characteristics vary over the course of the extended period, but for the most part the trough remains in place for the forecast period. This will promote both a moderating west to southwest flow pattern and a series of energy lobe ejections that will bring chances for precipitation. The first such system arrives Saturday night into Sunday, and the next Monday into Tuesday. The details of these systems are still a bit too uncertain to hash out at the present time. Highs rebound back into the 40s and 50s for Sunday, reaching back into the 60s early in the week and even possibly the 70s by midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1245 PM CDT Thu Mar 19 2020 MVFR to low VFR ceilings in eastern Kansas scatter out early this afternoon with predominantly VFR conditions expected, except around any thunderstorms that may develop in eastern Kansas prior to 00Z. Any storms that do form may be strong to severe. Strong south to southwest winds with gusts to 35-40 kts continue this afternoon, decreasing briefly this evening (but leading to LLWS). These winds veer to the northwest behind a cold front between 02-08Z and increase to 25G35kts for the remainder of the night into Friday morning. MVFR ceilings associated with this front move in overnight and last through mid-morning Friday, clearing from northwest to southeast. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ034>038-054. Wind Advisory from 10 PM this evening to 5 AM CDT Friday for KSZ008>012-020>023-034>036. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous Weather Outlook National Weather Service Topeka KS 330 PM CDT Thu Mar 19 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-202030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 330 PM CDT Thu Mar 19 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorm development is possible this afternoon, primarily in northeast Kansas. These storms may become severe with all hazards possible, including large hail, damaging winds, and tornadoes. A very high fire danger is expected across central and north central Kansas late this afternoon. Multiple wind advisories are in effect for today and tonight. Please reference these products for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
Special Weather Statement
National Weather Service Topeka KS
550 PM CDT Thu Mar 19 2020
KSZ010>012-023-024-192315-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
550 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON...SOUTHERN BROWN AND EASTERN MARSHALL
COUNTIES UNTIL 615 PM CDT...
At 548 PM CDT, Doppler radar was tracking thunderstorms from north
of Blaine, east to near Wetmore, moving northeast at 40 mph.
Half inch to penny size hail and winds in excess of 40 mph will be
possible with these storms.
Locations impacted include...
Hiawatha, Sabetha, Seneca, Horton, Frankfort, Centralia, Axtell,
Wetmore, Fairview, Robinson, Circleville, Corning, Netawaka, Soldier,
Havensville, Goff, Vermillion, Powhattan, Oneida and Willis.
LAT...LON 3983 9534 3981 9534 3965 9555 3965 9556
3964 9556 3946 9580 3955 9654 3998 9629
TIME...MOT...LOC 2248Z 227DEG 37KT 3958 9581
GarganThe Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
4 hail. Local standard time, as filed.
Spotter said ground was covered white with hail.
Public report of up to golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881805, 881806, 881807, 881808.